Opioids including morphine and hydromorphone are widely used for control of moderate to severe pain and dyspnea in hospice and palliative care patients. Accumulation of the active morphine-3-glucuronide (M3G) and hydromorphone-3-glucuronide (H3G) metabolites is one proposed mechanism for the development of neuroexcitatory effects including allodynia and opioid-induced hyperalgesia (OIH). We report the case of a 43-year-old female hospice patient with metastatic non-small cell lung cancer who initially developed allodynia following morphine administration and again following administration of hydromorphone. The allodynia resolved both times following the discontinuation of the opioid and rotation to a different opioid regimen. Potential opioid-induced neuroexcitatory treatment options include opioid rotation to an agent with inactive metabolites, use of adjuvant pain medications for opioid-sparing effects, management of undesired symptoms (e.g., myoclonus), or increasing opioid clearance with intravenous (IV) fluids. Although the incidence is not well defined in the literature, hospice and palliative care clinicians should suspect OIH in patients with allodynia and/or hyperalgesia, especially when repeated dose escalations do not improve analgesia or pain escalates following opioid dose titration.
Juba, Katherine; Wahler, Robert G.; and Daron, Susan M. (2013). "Morphine and Hydromorphone-Induced Hyperalgesia in a Hospice Patient." Journal of Palliative Medicine 16.7, 809-812.
Please note that the Publication Information provides general citation information and may not be appropriate for your discipline. To receive help in creating a citation based on your discipline, please visit http://libguides.sjfc.edu/citations.